Approximating the 2-interval pattern problem

Maxime Crochemore, Danny Hermelin, Gad M. Landau, Dror Rawitz, Stéphane Vialette

Research output: Contribution to journalArticlepeer-review


We address the issue of approximating the 2-Interval Pattern problem over its various models and restrictions. This problem, motivated by RNA secondary structure prediction, asks to find a maximum cardinality subset of a 2-interval set with respect to some prespecified geometric constraints. We present several constant factor approximation algorithms whose performance guarantee depends on the different possible restrictions imposed on the input 2-interval set. In addition, we show that our results extend to the weighted variant of the problem.

Original languageEnglish
Pages (from-to)283-297
Number of pages15
JournalTheoretical Computer Science
Issue number2-3
StatePublished - 1 May 2008

Bibliographical note

Funding Information:
The authors would like to express their gratitude to Martin C. Golumbic for the fruitful discussions and valuable remarks. The first author was partially supported by CNRS, France, and the French Ministry of Research through ACI NIM. The third author was partially supported by the Israel Science Foundation grant 35/05.


  • 2-interval
  • Combinatorial approximation algorithms
  • RNA secondary structure prediction

ASJC Scopus subject areas

  • Theoretical Computer Science
  • General Computer Science


Dive into the research topics of 'Approximating the 2-interval pattern problem'. Together they form a unique fingerprint.

Cite this